Welcome! We regret to inform you that the Injury Board National News Desk has been discontinued. Feel free to browse around and enjoy our previously published articles, or visit The Injury Blog Network for the latest in personal injury news.

Chantix Damage Control Begins

Posted by Jane Akre
Thursday, May 29, 2008 11:35 PM EST
Category: On The Road, Major Medical, Protecting Your Family, In The Workplace
Tags: FDA and Prescription Drugs, Dangerous Products, Dangerous and Defective Products, Chantix

Pfizer is running an ad campaign to counter the bad PR on Chantix.  

LEARN MORE

IMAGE SOURCE: Pfizer Web site ad on Chantix

 

The news has not been good about the smoking cessation drug, Chantix, and now maker Pfizer is planning some damage control. 

With the Federal Aviation Administration and the trucking industry telling airplane pilots, air traffic controllers, and truck drivers to stay off of Chantix because of its link to more than 100 accidents, the drugmaker is pushing back.

Pfizer Inc. has an ad and public-relations campaign planned to try and regain some of the luster lost from its once touted blockbuster drug.

The FDA reports that higher doses of Chantix help smokers quit more effectively but also has greater incidents of potentially harmful side effects such as psychotic episodes, depression, aggression, dizziness and fainting, as well as vivid dreams.

The ads will run in five major newspapers.  And plan to see the media corralled in for round-table discussions about the risk of Chantix versus its benefit.

Pfizer had hoped to regain some of the $13 billion it lost from the generic competition to its cholesterol drug, Lipitor, but the stock price on Chantix is near a 52-week low.

Senator Charles Grassley of Iowa is encouraging the FDA to seriously study the research gathered by the Institute for Safe Medication Practices (ISMP), a nonprofit that studies medications.

It that found Chantix posed a risk of 988 serious side effects counted in the last few months of 2007.

Under fire by Grassley and two powerful committees, the FDA has promised to get back to his staff for a briefing next week.

Susan Cruzan of the FDA says the agency takes the ISMP report on Chantix “very seriously” even though it does not know whether Chantix has a direct link to the side effects or whether nicotine withdrawl may play a role.

FDA scientists are sorting through the adverse report cases, though admittedly, without the adequate number of personnel that would speed up a review.#  


4 Comments

Anonymous User
Posted by Jane
Friday, May 30, 2008 8:43 AM EST

After taking Chantix the vivid dreams and weird overall feeling subsided, but what about the other side effects that are not going away in 15 months since my last dose? The severe and crippling joint and muscle pain and muscle weakness. Is it permanent?

Anonymous User
Posted by L
Friday, May 30, 2008 10:45 AM EST

I'm very surprised that my husband's doctor prescribed this for him last month to quit smoking. We've read articles about potential side effects of this drug. His doctor didn't seem to worried. It goes to show you that doctors don't always know what's best for the patient. Case in point - my mother in law was prescribed a zillion pain meds and almost died from it. She doesn't need paid meds - there is nothing wrong with her. She is off of them now with the help of a hospital.

Anonymous User
Posted by kat
Tuesday, June 10, 2008 9:34 AM EST

I used Chantix for approx. 2 months, the extended side effects for me are not just muscle and joint pain but I beleive I have heart damage also. Very fatigued most days and have a serious problem now with water retention, which I cannot get rid of. I was 121 to 125 pounds before using this drug, now I cannot get below 130. My eating habits are the same now as they were before the drug, activity level is increased so no reason for this water weight.

Anonymous User
Posted by Kelly
Saturday, June 28, 2008 9:47 AM EST

I took Chantix for 1 month and am still suffering from terrible side effects. I have not taken a pill in 8 months and still have muscle and joint pain, water retention, headaches,and digestive problems. Same here, I gained almost 20 lbs since being on the pills and I hardly eat anything anymore because of the digestive problems. Is there any help out there, because my doctor can't seem to help me?

Comments for this article are closed.

About the National News Desk

Our mission is to seek the complete truth and provide a full and fair account of the events and issues that surround personal safety, accident prevention, and injury recovery.  We are committed to serving the public with honesty and integrity in these efforts.

Hurt in an accident? Contact an Injury Board member

Subscribe to Blog Updates

Enter your email address if you would like to receive email notifications when comments are made on this post.

Email address

Subscribe

RSS Feed

Add the National News Desk to your favorite RSS reader

Add to Google Reader Add to myYahoo Add to myMSN Add to Bloglines Add to Newsgator Add to Netvibes Add to Pageflakes